Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 51, NWS Norman, OK

June 9, 2004Lincoln County, Payne County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 9, 2004, 6:55 PM CDT for Lincoln County, Payne County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 6:55 PM CDT (23:55 UTC)
Expired
Jun 9, 2004, 7:45 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Lincoln County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 092355
TOROKC
OKC081-119-100045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  EASTERNPAYNE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 745 PM CDT

* AT 655 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED NEAR AGRA...MOVING NORTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...CUSHING...QUAY...RIPLEY...
  TRYON AND YALE

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3586 9701 3580 9680 3631 9656 3638 9686

$$
1 follow-up statement
000 
WFUS54 KOUN 092355 CCA
TOROKC
OKC081-119-100045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  EASTERN PAYNE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 745 PM CDT

* AT 655 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED NEAR AGRA...MOVING NORTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...CUSHING...QUAY...RIPLEY...
  TRYON AND YALE

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3586 9701 3580 9680 3631 9656 3638 9686

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:35 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 9, 3:35 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT WED JUN  9 2004

.DISCUSSION...
HEAVY RAIN CONTINUES TO DEVELOP FROM NORTH CENTRAL TEXAS...SOUTHWARD
TO BROWNSVILLE...WHICH IS EAST AND NORTH OF PIVOTING UPPER LOW OVER
NORTHERN MEXICO...AND WITHIN THE ALONG-STREAM VARIATION OF THE UPPER
LEVEL WINDS REAR OF THE JET AXIS. STRONG UPPER TROUGH APPROACHING
FROM THE WEST COAST IS EXPECTED TO EVENTUALLY SHIFT THE STRONGEST
LIFT AND DEEPEST MOISTURE EAST OF THE FORECAST AREA...BUT OPPORTUNITY
EXISTS OVERNIGHT FOR ANOTHER EXTENDED PERIOD OF RAIN...WITH SOME OF
IT HEAVY. 18Z RUC SUGGESTS THAT BETWEEN 00-06Z STRONG ASCENT WILL
ACCOMPANY STRENGTHENING OF THE LEVEL JET...AND RE-ORIENTATION OF
THE UPPER JET FROM MISSOURI...SOUTH SOUTHWEST INTO TEXAS. WITH THE
DEEP MOISTURE AXIS LIKELY OVER THE AREA AT THIS TIME...COULD SEE
ANOTHER 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS. BY
12Z...EXPECT THE GREATEST AREAL COVERAGE TO BE EAST OF THE AREA WITH
SUBSIDENCE INCREASING OVER WESTERN PORTIONS OF THE AREA. FLOOD WATCH
WILL BE EXTENDED OVERNIGHT TO INCLUDE AREAS ALONG AND EAST OF A LINE
FROM PONCA CITY...TO CHICKASHA...TO HENRIETTA.

DRYLINE WILL DEVELOP THURSDAY AS WEST COAST TROUGH LIFTS
NORTHEASTWARD WITH THE MAJORITY OF ASCENT/COOLING EXPECTED TO REMAIN
NORTH OF THE AREA...HOWEVER THERE EXISTS A PERIOD FROM MID AFTERNOON
THROUGH MID EVENING...WHERE ISOLATED TO SCATTERED THUNDERSTORMS
COULD INFLUENCE WESTERN OKLAHOMA. INSOLATION SHOULD BE LIMITED
THURSDAY DUE TO MOIST GROUND AND ABUNDANT LOW CLOUD COVER.

A REPEAT OF THURSDAY MAY OCCUR FRIDAY WITH THE PRIMARY DIFFERENCE
POSSIBLY BEING MORE EASTWARD PROGRESS OF THE DRYLINE. BUT DURING
THIS PERIOD...THE CAP WILL CONTINUE TO STRENGTHEN...WHICH MAY LIMIT
CONVECTIVE POTENTIAL. HAVE CONTINUED WITH LOW POPS FOR
WESTERN/NORTHERN AREAS THAN EXTENDS INTO FRIDAY EVENING.

WEAK COLD FRONT STILL EXPECTED TO MOVE INTO AND/OR THROUGH THE AREA
LATE IN THE WEEKEND OR EARLY NEXT WEEK WITH LOW POPS JUSTIFIED
DURING ITS APPROACH AND PASSAGE. REGION MAY BE INFLUENCED BY A
DRIER/MORE STABLE AIRMASS LATE MONDAY/TUESDAY WITH AIRMASS THEN
MODIFYING BY WEDNESDAY WITH THE DRYLINE RE-DEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  85  71  88 /  90  30  20  10
HOBART OK         70  87  70  90 /  60  20  20  10
WICHITA FALLS TX  71  85  71  89 /  80  10  20  10
GAGE OK           68  90  68  91 /  50  30  30  10
PONCA CITY OK     69  84  70  88 /  90  30  20  10
DURANT OK         70  84  72  88 / 100  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH TONIGHT FOR PORTIONS OF
CENTRAL...SOUTHERN...AND NORTHERN OKLAHOMA.
TX...FLOOD WATCH THROUGH TONIGHT FOR CLAY COUNTY.

&&

JAMES

EFFECTIVE 11 AM TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 3:15 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED JUN 9 2004

OKZ004>048-050>052-TXZ083>090-101300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
RAIN AND THUNDERSTORMS HAVE DECREASED IN INTENSITY AND
COVERAGE THIS AFTERNOON ACROSS THE FORECAST AREA.  HOWEVER
MORE RAIN OVER NORTHERN AND CENTRAL TEXAS WILL MOVE BACK INTO
SOUTHERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND TONIGHT.
INSTABILITY REMAINS RATHER LOW SO THE MAIN THREAT WITH
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND
FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ADDITIONAL HEAVY RAINFALL WILL RESULT IN RUNOFF AND POSSIBLE
FLOODING. A FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
SOUTHERN OKLAHOMA THROUGH TONIGHT. PLEASE REFER TO THE LATEST
VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
FROM THURSDAY THROUGH MONDAY.  FOR THURSDAY THROUGH SUNDAY... THE
MAIN RISK OF SEVERE STORMS WILL BE IN THE AFTERNOONS AND EVENINGS
NEAR THE DRYLINE... AS IT DRIFTS BACK AND FORTH... MAINLY ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY JUNE 10TH.

SIX

In the hours before

Special weather statement, Jun 9, 4:48 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED JUN 9 2004

OKZ029-092215-
CLEVELAND OK-
448 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CLEVELAND COUNTY.

A THUNDERSTORM WITH SIGNS OF LOW LEVEL ROTATION WAS LOCATED 9 MILES
SOUTHWEST OF SLAUGHTERVILLE AT 448 PM CDT...MOVING NORTHEAST AT 30
MPH.  ALTHOUGH A TORNADO DOES NOT APPEAR IMMINENT...THIS STORM IS
BEING MONITORED FOR INCREASED ROTATION AND POSSIBLE TORNADIC
DEVELOPMENT.

PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITY OF NORMAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Special weather statement, Jun 9, 4:49 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT WED JUN 9 2004

OKZ030-092200-
POTTAWATOMIE OK-
449 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

ROTATION WITHIN A HEAVY RAIN SHOWER APPROACHING SHAWNEE RESERVOIR
WAS WEAKENING AT 449 PM. ANOTHER HEAVY RAIN SHOWER WAS NEAR
TROUSDALE. BOTH SHOWERS WERE MOVING NORTH AT 30 MPH.

SEVERE WEATHER DOES NOT APPEAR IMMINENT IN POTTAWATOMIE COUNTY AT
THIS TIME.
Special weather statement, Jun 9, 5:17 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 9 2004

OKZ033-036-TXZ083-084-092245-
FOARD TX-HARDEMAN TX-HARMON OK-JACKSON OK-
517 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON
AND JACKSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
GOULD TO 18 MILES SOUTH OF GOODLETT AT 517 PM CDT...MOVING EAST AT 20
MPH.  WINDS TO 40 MPH AND VERY HEAVY RAIN...THAT MAY FLOOD POOR
DRAINAGE AREAS...CAN BE EXPECTED.
Special weather statement, Jun 9, 6:31 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED JUN 9 2004

OKZ026-100000-
LINCOLN OK-
631 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN LINCOLN COUNTY.

A THUNDERSTORM WITH SOME WEAK LOW LEVEL ROTATION WAS LOCATED ABOUT 4
MILES NORTHWEST OF CHANDLER AT 631 PM CDT...MOVING NORTH AT 30 MPH.
THIS STORM IS BEING MONITORED BUT NO WARNINGS ARE EXPECTED AT THIS
TIME.

PEOPLE IN NORTHERN LINCOLN COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

SIX
Special weather statement, Jun 9, 6:41 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT WED JUN 9 2004

OKZ042-043-047-048-100000-
ATOKA OK-COAL OK-JOHNSTON OK-PONTOTOC OK-
641 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...JOHNSTON AND
PONTOTOC COUNTIES.

AN AREA OF THUNDERSTORMS BETWEEN ADA AND TISHOMINGO WILL MOVE
NORTHEAST AT 30 MPH. HEAVY RAIN WILL ACCOMPANY THESE STORMS.

ALTHOUGH TORNADOES DO NOT APPEAR IMMINENT WITH THESE STORMS...THE
ENVIRONMENT THIS EVENING WILL SUPPORT LOW-LEVEL ROTATION AND BRIEF
WEAK TORNADOES ARE NOT OUT OF THE QUESTION IF THE STORMS STRENGTHEN.
Special weather statement, Jun 9, 6:48 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT WED JUN 9 2004

OKZ025-029-100015-
CLEVELAND OK-OKLAHOMA OK-
648 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CLEVELAND AND
SOUTHERN OKLAHOMA COUNTIES.

A THUNDERSTORM JUST TO THE SOUTH OF NEWCASTLE WAS SHOWING SIGNS
OF WEAK ROTATION AT 648 PM CDT.  THE STORM IS MOVING NORTH AT 20
MPH.  THIS STORM IS BEING WATCH FOR STRONGER ROTATION.

SIX

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.